MAUDE Adverse Event Report: BRAINLAB AG EXACTRAC 6.2; PATIENT POSITIONING SYSTEM, RADIATION THERAPY

BRAINLAB AG EXACTRAC 6.2; PATIENT POSITIONING SYSTEM, RADIATION THERAPY
Model Number 48355
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Human Factors Issue (2948); Device Handling Problem (3265)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/04/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A risk to patient's health could not be excluded for this specific circumstance since in this specific case 2 patients were irradiated in a position other than intended and the 3rd patient would have been if exactrac 6.2.0 positioning had been used, although: - there is no indication of an error or malfunction of the brainlab device.- the corresponding measures to minimize this anticipated risk to be as low as reasonably practicable are already in place.- no negative clinical effects to the patients were reported due to this issue.According to the results of brainlab investigation, the root cause for the incorrect patient position is user error during the first calibration of exactrac 6.2.0 in the morning of 4 may 2017.Investigation of the provided patient data, log files and software system (ini) files containing the calibration data of the exactrac 6.2.0 system revealed that in the morning before the treatment of the three patients, the user performed an exactrac infrared and x-ray system calibration to define the isocenter.The user was warned by the software that the isocenter he/she was about to define was significantly different from the previously stored isocenter.Exactrac was calibrated by the user to an isocenter deviating by approximately 11 mm in vertical direction from the room laser crossing.There is no indication of a malfunction or quality or performance issue with the brainlab device.According brainlab measures to minimize this anticipated risk to be as low as reasonably practicable are already in place.Brainlab intends to: - inform this hospital about the investigation results - offer an additional training to users at this hospital.Device not available for evaluation.
 
Event or Problem Description
The hospital informed brainlab that on a single day, the user performed radiotherapy treatment of three patients.Prior to the patient treatment, the brainlab exactrac 6.2.0 device was calibrated by the user to an isocenter deviating by approximately 11 mm in vertical direction from the room laser crossing.The user placed manual markings where the room laser was expected to land.For all three patients, the markings did not match well to the lasers when the patient was positioned with exactrac 6.2.0.Patient 1 and patient 2 were treated in the position reached using exactrac 6.2.0, despite awareness by the user that the markings did not match the room lasers.Therefore the positioning with exactrac 6.2.0 resulted in an incorrect treatment position approximately 11 mm below the correct treatment position for these patients.For patient 3, the user reportedly became more concerned when the deviation was again visible, as it was consistently appearing for each patient that day.The user decided to verify the treatment position before treatment of patient 3 with the non-brainlab varian kv imaging, and discovered a discrepancy between the exactrac 6.2.0 position and the intended treatment position.The user did not position patient 3 with exactrac 6.2.0.The user instead positioned this patient according to the non-brainlab varian kv device.No negative clinical effects to the patients were reported due to this issue.

Brand Name
EXACTRAC 6.2
Common Device Name
PATIENT POSITIONING SYSTEM, RADIATION THERAPY
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
munich, 81829
GM  81829
MDR Report Key6607682
Report Number8043933-2017-00012
Device Sequence Number13705687
Product Code IYE
UDI-Device Identifier04056481000264
UDI-Public04056481000264
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K120789
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physicist
Type of Report Initial
Report Date (Section B) 05/31/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number48355
Device Catalogue Number20834E
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/31/2017
Initial Report FDA Received Date06/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;